MAUDE Adverse Event Report: ARTHREX, INC. 3.8X130MM FIBULA NAIL, LEFT; INTRAMED FIXATN ROD AND ACCESS

ARTHREX, INC. 3.8X130MM FIBULA NAIL, LEFT; INTRAMED FIXATN ROD AND ACCESS
Model Number 3.8X130MM FIBULA NAIL, LEFT
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924)
Date of Event 04/05/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2025, a sales representative reported via email that an ar-8973l-38-130 arthrex fibulock nail, 3.8 x 130 mm left, had broken at the proximal syndesmotic tightrope hole.The patient had a post-operative break in the fibular nail, requiring its removal during an ankle fracture procedure on (b)(6) 2025.The broken fragments were successfully retrieved.No further information was provided.Additional information has been requested.
 
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided upon availability of additional information.
 
Event or Problem Description
Additional information received on 5/21/2025: on (b)(6) 2025, an orif ankle surgery was performed utilizing ar-8973l-38-130 arthrex fibulock nail, an ar-8973ds fibulock implant system, an ar-8827-16 low profile screw, an ar-8827-18 low profile screw, two ar-8925ss syndesmosis tightrope xp, and an ar-8934bcst-2 double loaded suturetape s-tak assy.Following the surgery, it was determined that the fibular nail had broken, requiring an additional procedure to stabilize the fracture.The revision surgery took place approximately two weeks after the initial procedure.During the revision, the broken fibular nail was removed and replaced with an arthrex ttc nail to complete the repair.
 
Additional Manufacturer Narrative
Additional information: b5, h3, h6.
 
Event or Problem Description
Additional information was received on 06/11/2025: a roh/ttc nail revision surgery was performed two weeks after the initial ankle fracture procedure.During the revision procedure, the ar-8973ds fibulock implant system, ar-8827-16 low profile screw, ar-8827-18 low profile screw, and (qty.2) of an ar-8925ss syndesmosis tightrope xp were removed as well as the broken ar-8973l-38-130 arthrex fibulock nail.The ar-8934bcst-2 3.0 double loaded suturetape s-tak assy remained in the patient.The same surgeon performed both procedures, and both procedures were performed in different facilities.Additional information was received on 06/26/2025: the original date of the ankle fracture procedure was (b)(6) 2025, and the roh/ttc revision was done on (b)(6) 2025.No issues were identified with the explanted devices, other than the broken ar-8973l-38-130 arthrex fibulock nail.Additional information was received on 07/08/2025: the ar-8973ds fibulock implant system had the end cap in the kit inserted into the fibulock nail during the initial procedure.During the roh/ttc revision, the end cap was removed before the extraction of the broken fibular nail.The end cap from the ar-8973ds fibulock implant system did not break during the procedure.
 
Additional Manufacturer Narrative
Additional information: b5, d6a, d6b, g3.
 
Additional Manufacturer Narrative
Additional information: b5, g3, h3, h6.The complaint allegation is confirmed based on the customer-provided picture.Visual evaluation of the customer provided photo noted an ar-8973l-38-130 fibulock nail was broken and had been explanted.Refer to attachments.Based on the information provided which may include pictures, videos, the event description, and any additional information from the field, arthrex was able to conclude a most likely cause.The most likely cause for the reported failure can be attributed to a patient-specific event.
 
Event or Problem Description
Additional information was received on 08/15/2025: the ar-8973l-38-130 arthrex fibulock nail broke after the surgery, not during it.There is no specific timeline for when the breakage occurred, except that it happened between the two surgical dates: the original ankle fracture procedure on (b)(6) 2025 and the roh/ttc revision on (b)(6) 2025.The implant is believed to have fractured due to patient non-compliance.The nature of the breakage involved a fracture at the tightrope hole, as shown in the attached image.It was confirmed that the ttc nail was statically implanted through the calcaneus, talus, and tibia, not the fibula as previously reported.
 
Additional Manufacturer Narrative
One ar-8973l-38-130 fibulock® nail, 3.8 x 130 mm left, batch 15323553 was received for investigation.Visual inspection revealed that the fibulock nail fractured at the proximal syndesmotic tightrope hole.Functional testing was not performed due to the device's damage.The reported failure is most likely associated with patient-specific factors.Potential contributors may include anatomical differences, unsupported stress, weight-bearing, and deviation from the physician¿s prescribed post-operative care instructions, which could lead to excessive stress concentrations and, thus, breakage.Per dfu-0271-eo revision 1, warnings, section e.7: ¿postoperatively and until healing is complete, fixation provided by this device should be considered temporary and may not withstand weight-bearing or other unsupported stress.The fixation provided by this device should be protected.The postoperative regimen prescribed by the physician should be strictly followed to avoid adverse stresses applied to the device." additionally, dfu-0271-eo revision 1, precautions, section g.4 states: ¿repeated bending of the plate at the same location, or by creating excessive acute angles, may potentially lead to premature plate fatigue, failure, and/or breakage in situ.¿ complaint allegation: complaint allegation (post-op nail break at the tightrope hole) is confirmed.Refer to the investigation photos.

Brand Name
3.8X130MM FIBULA NAIL, LEFT
Common Device Name
INTRAMED FIXATN ROD AND ACCESS
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key21969857
Report Number1220246-2025-01920
Device Sequence Number8123153
Product Code HSB
UDI-Device Identifier00888867295247
UDI-Public(01)00888867295247(11)240927(17)290831(10)15323553
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K173656
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number3.8X130MM FIBULA NAIL, LEFT
Device Catalogue NumberAR-8973L-38-130
Device Lot Number15323553
Was Device Available for Evaluation? Yes
Distributor Facility Aware Date04/07/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2025
Supplement Date Received by ManufacturerNot provided
06/11/2025
08/15/2025
01/12/2026
Initial Report FDA Received Date05/06/2025
Supplement Report FDA Received Date06/16/2025
07/09/2025
09/09/2025
01/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown